Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 71, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2023, 2:31 PM PDT for San Bernardino County, California. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2023, 2:31 PM PDT (21:31 UTC)
- Expired
- Aug 20, 2023, 7:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 130 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:01 PM PDT | FLASH FLOOD | 2 W Joshua Tree, CA | State Route 62 eastbound just east of Olympic has mud and debris on the roadway. |
| Aug 20, 4:29 PM PDT | FLASH FLOOD | 3 W Joshua Tree, CA | Yucca Mesa Road at Barron Drive closed due to flooding. Report via Facebook. |
| Aug 20, 5:00 PM PDT | FLASH FLOOD | 1 Ne Twentynine Palms, CA | Joe Davis between Utah and Sherman Hoyt is closed due to flooding. |
| Aug 20, 5:00 PM PDT | FLASH FLOOD | 3 Ne Twentynine Palms, CA | Baghdad between Amboy and Valle Vista is closed due to flooding. |
| Aug 20, 5:00 PM PDT | FLASH FLOOD | Twentynine Palms, CA | Ocotillo between Gorgonio and Veterans Way is closed due to flooding. |
| Aug 20, 5:00 PM PDT | FLASH FLOOD | Twentynine Palms, CA | Split Rock between Buena Vista and Bagely is closed due to flooding. |
| Aug 20, 5:00 PM PDT | FLASH FLOOD | Twentynine Palms, CA | Tamarisk between Buena Vista and Bagley is closed due to flooding. |
| Aug 20, 6:13 PM PDT | FLASH FLOOD | Morongo Valley, CA | Rock slid off mountain and into roadway at SR62 and Hess Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720
WGUS55 KVEF 202131
FFWVEF
CAC071-210200-
/O.NEW.KVEF.FF.W.0071.230820T2131Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
231 PM PDT Sun Aug 20 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
East Central San Bernardino County in southern California...
* Until 700 PM PDT.
* At 231 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 0.75 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua Tree
Lake Campground, Joshua Tree and Morongo Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3461 11650 3451 11623 3443 11613 3423 11603
3403 11598 3403 11600 3408 11600 3412 11605
3412 11626 3408 11626 3408 11644 3403 11647
3403 11662 3410 11660 3414 11647 3426 11644
3432 11648 3436 11640 3453 11642 3453 11646
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV2 follow-up statements
391
WGUS75 KVEF 202233
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
333 PM PDT Sun Aug 20 2023
CAC071-210200-
/O.CON.KVEF.FF.W.0071.000000T0000Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
333 PM PDT Sun Aug 20 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR EAST CENTRAL SAN BERNARDINO COUNTY...
At 333 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.25 and 0.75 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads. CHP reports heavy
flooding pushing debris across the roadway east of
Joshua Tree across State Route 62 from Cactus Jack to
Godwin.
Some locations that will experience flash flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Joshua Tree
Lake Campground, Joshua Tree and Morongo Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3461 11650 3451 11623 3443 11613 3423 11603
3403 11598 3403 11600 3408 11600 3412 11605
3412 11626 3408 11626 3408 11644 3403 11647
3403 11662 3410 11660 3414 11647 3426 11644
3432 11648 3436 11640 3453 11642 3453 11646
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JV585
WGUS75 KVEF 210157
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
657 PM PDT Sun Aug 20 2023
CAC071-210207-
/O.EXP.KVEF.FF.W.0071.000000T0000Z-230821T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
657 PM PDT Sun Aug 20 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR EAST
CENTRAL SAN BERNARDINO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 500 PM PDT Monday for a
portion of southeast California.
LAT...LON 3461 11650 3451 11623 3443 11613 3423 11603
3403 11598 3403 11600 3408 11600 3412 11605
3412 11626 3408 11626 3408 11644 3403 11647
3403 11662 3410 11660 3414 11647 3426 11644
3432 11648 3436 11640 3453 11642 3453 11646
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:46 PM PDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 20, 12:46 PM PDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1246 PM PDT Sun Aug 20 2023 .SYNOPSIS...The remnants of Hilary will lift through the region today with widespread rain and instances of significant flash flooding. Strong winds will also accompany this storm system with gusts of 50-60 mph spreading across the region during the afternoon and evening hours. Decreasing shower coverage is expected Monday but daily chances for showers and thunderstorms will persist through the week with temperatures remaining below normal. && .SHORT TERM...The Rest of Today through Monday. Continuing to watch as the historic event unfolds. This afternoon will feature two areas of differing concerns and impacts. Area 1: In Inyo County, Nye County, Esmeralda, and far western San Bernardino County (including areas such as the Western Mojave Preserve, the Morongo Basin, Daggett Barstow), the main threat through this evening will be heavy rain and flash flooding. An 300mb jet will provide continued upper level support while PWATs will continue to increase...therefore expecting an widespread and continuous rain area to develop and sit over this region. Moderate rain with embedded thunderstorms and heavier rain are expected. HREF 3hr PMMs bullseyes Inyo County with high probabilities for 3hr rainfall totals over 1.00 inch through 5PM tonight. Embedded thunderstorms will be possible, especially with any upsloping in the terrain, however the continued highest risk with storms in this region today will be heavy rain. Area 2: Further east in Clark, Lincoln, much San Bernardino, and Mohave counties, precipitation this afternoon and evening should be more scattered and convective in nature. Instability will increase to 500-1500 J/Kg through the afternoon with the highest instability over southern areas such as Twentynine Palms, the southern Colorado River Valley, and southern Clark. Deep layer shear will be a lot to overcome as 50-70KT of 0-6km shear being shown on mesoanalysis. However, storm initiating of the edge of the moisture push acting much like a warm front should have enough instability to tap into to result in strong to severe thunderstorms today. The main threat will be heavy downpours as the atmosphere is super moist. Along with that, strong winds will be possible as sounding show strong winds just above the surface that could easily transfer down with rapid storm motion or heavy rain. Continuing to watch the threat for a few tornadoes. While a low chance, the atmosphere is primed for it as LCLs are very low and 0-3km shear is high. For the rest of the day, ensure you have multiple ways to receive weather warnings and updates. Take all forecasts and warnings seriously. The small scale details of this forecast continue to change and are hard to pinpoint. Even if its not raining now or flooding isn't occurring at this moment- the weather will rapidly change and impacts will develop quickly if intense weather hits your location. Not every location will see high impact weather today, but all locations have some risk of high impact and dangerous conditions. As meteorologists, our main goal is ensure everyone remains safe. For tonight...Tropical system Hilary will continue it's northward track tonight and Monday, bringing heavy rain and strong winds to the region. Flash flooding remains a concern overnight, especially in San Bernardino, Inyo, and southern Nye counties. High winds with gusts over 60MPH are possible tonight with widespread moderate to high wind impacts possible. FLASH FLOOD THREAT: Overall, the forecast for rainfall remains on track from previous forecast. Increasing forcing as Hilary lift north through the night along with extreme moisture advecting into the region will result in heavy rain at times for many areas. Moderate rain with embedded thunderstorms and heavier rain is expected through tonight. The main change from the previous forecasts is an increase in rainfall amount in northern areas of Inyo. The latest WPC day 1 excessive rainfall forecast has been extended the high risk for flash flooding further north to include this area while continuing to highlight San Bernardino and southern Nye counties. Through this area, HREF shows high probabilities for 3hr rainfall totals over 1.00 inch . Also of note, HREF probabilities has low chances (10%-20%) for 3 hour rainfall amounts over 3.00 inches a between 5pm and 8pm PT in San Bernardino, and between 8pm and 11pm in Inyo County. Areas further east may see waves of rainfall with varying intensity and impacts tonight as opposed to a large, widespread swath of continuous rain like areas further west. Main unknown for eastern areas tonight will be how long thunderstorms will continue into tonight before transition to just rain. Currently expecting thunderstorm activity through at least 10pm in most areas of Clark, Mohave, Lincoln, and eastern San Bernardino counties. No changes were made the the flash flood watches as we continue to see a risk for heavy rain and flooding through tonight. STRONG WINDS: As Hilary moves north, models continue to show increasing south to southeast winds this evening and overnight. There is still uncertainty on how strong the winds will get as ensembles showing varying probabilities for winds over 60MPH. There is at least a high risk for impactful wind gusts after 40MPH so will not make changes to the High Wind Warning that is in place. Expect a sharp increase in winds as Hilary moves through, with the strongest winds located closest to the center of the low,, lasting 3 to 6 hours before then before slowly tapering off the rest of the night and Monday morning. The highest probability for wind gusts over 60MPH will be southern Nevada, eastern San Bernardino, and the Colorado River Valley where ensembles paint at least 40%-50% probabilities. By Monday, Hilary will be a thing of the past but widespread low level moisture will remain well entrenched across the area. This will keep the forecast rather moist and unstable with numerous showers and thunderstorms, especially in the higher terrain. While coverage will decrease from past days, storms will remain very efficient rain producers and flash flooding will remain a possibility. There is low confidence in the precipitation probability forecast as models show varying solutions on where precipitation may develop, if they will be convective or not, and how widespread the scattered precipitation may cover. .LONG TERM...Tuesday through Saturday. Broad ridge will remain over the central US steering at least low to moderate grade monsoonal moisture northward around its perifery through next weekend. This will keep shower and thunderstorm activity in the forecast, especially across southern Nevada and Northwest Arizona. Meanwhile, temperatures will remain on the cool side of normal thanks to wet soils, persistent moisture feed, and scattered storm activity in the area, though temperatures will slowly be trending upward each day. && .AVIATION...For Harry Reid...Adverse conditions are forecast through most of the TAF period as the remnants of Hilary track across the area. Light scattered showers early this afternoon will ll transition to thunderstorms this afternoon through early tonight. Rain this afternoon and evening may not be continuous, instead expecting waves of rain with rapidly deteriorating conditions as the precipitation moves through. High confidence for lightning, heavy rain, reduction in visibility to 4SM, and CIGs to 5000ft with the rounds of precipitation this afternoon. Low probability for sudden gusty winds, CIGS below 3000ft, and visibility less than 3SM with afternoon convection. Thunderstorm risk and convective driven impacts will decrease after 06Z tonight, but continued showery activity is likely through at least Monday morning. Low confidence in precipitation forecast Monday afternoon as showers and thunderstorms will be possible in and around LAS, however not expecting as widespread of activity and unsure if precipitation will directly impact the terminals. Northeast winds around 10KT will become southeast and rapidly increase late this afternoon and tonight. Increasing confidence for wind gusts over 40KT, especially between 03Z to 09Z. Low probability (20%) for wind gusts over 50KT, mainly centered around 06Z. Southeast wind gusts will slowly decrease after 09Z, with wind gusts dropping below 35KT by 12Z, then dropping below 25KT sometime after 15Z. Elevated south to southeast winds are expected through MOnday afternoon with speeds 10-15KT but little to no gusts. For the rest of southern Nevada, northwest Arizona and southeast California...Poor aviation conditions expected through much of the TAF period across the region. Widespread areas of moderate to locally heavy rainfall can be expected as the remnants of Hilary pass across the region with the heaviest precipitation is expected across far western Nevada and the Mojave Desert in California. Winds this afternoon should generally be 10KT or less from an east-to- south direction before rapidly increasing south to southeast winds arrive late this afternoon and tonight. Gusts to 50KT are possible, especially in the lower Colorado River Valley. The gusts should then diminish south to north overnight into Monday morning. During periods of heavier precipitation today, CIGs may fall below 2kft, and visibilities may be reduced to 3mi or less. Outside of the heavier rain, prevailing CIGs around 5kft can be expected.&& .SPOTTER INFORMATION STATEMENT...Heavy rain, high winds or wind damage, and flash flooding reports are requested through the weekend as the remains of Hurricane Hilary lift through the area. && SHORT TERM/AVIATION...Nickerson LONG TERM...Outler For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 20, 11:35 AM PDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
1135 AM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM Flash Flood 6 SW Stovepipe Wells 36.53N 117.22W
08/20/2023 Inyo CA Law Enforcement
California Highway Patrol reports that State
Route 190 is flooded from Pearls Dip to
Stovepipe Wells.
&&
MSLocal storm report, Aug 20, 1:20 PM PDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
120 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Lightning 1 WSW Barstow 34.89N 117.04W
08/20/2023 San Bernardino CA Public
Lightning struck a utility pole and it was
unsafe for traffic to pass near the pole. As
a result, I15 is closed between Barstow Road
and L Street. Traffic is being diverted
through town.
&&
SMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:11 AM PDT | High Wind Warning | VEF | Inyo, San Bernardino | 28 hr |
| Aug 20, 9:00 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 6 hr |
| Aug 20, 9:47 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 4 hr |
| Aug 20, 3:10 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 18 hr |
| Aug 20, 3:24 PM PDT | Flash Flood Warning | VEF | Inyo | 8 hr |
| Aug 20, 4:00 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.